Texas, 2009

Damaging Wind in Texas, March 31, 2009

March 31, 2009 · NWS HGX · 1 event in 1 county or zone

Showers and thunderstorms developed along and ahead of a cold front as it moved through southeast Texas in the early morning hours. One storm became severe and produced wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Showers and thunderstorms developed along and ahead of a cold front as it moved through southeast Texas in the early morning hours. One storm became severe and produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Mar 31, 3:30 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Mar 31, 3:30 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
430 AM CDT TUE MAR 31 2009

.DISCUSSION...
COLD FRONT APPEARS TO BE RIGHT AT ON OUR DOORSTEP THIS MORNING AS
EVIDENT BY CURRENT RADAR/OBS. MODELS STILL ADVERTISING A GOOD BIT
OF PCPN WITH THE PASSAGE OF THIS BOUNDARY (PARTICULARLY AS IT AP-
PROACHES THE COAST DURING THE AFTN HRS). THIS DOES SEEM DOABLE AS
THE HEATING WOULD HELP TO FURTHER ERODE THE CAP AND MOISTURE DOES
NOT SEEM TO BE A PROBLEM. CHC POPS CURRENTLY IN THE GRIDS FOR TO-
DAY LOOK OKAY ATTM.

THIS PROGRESSIVE PATTERN OF FAST MOVING FRONTS FOLLOWED BY BRIEF/
STRONG RETURN FLOW IS PROGGED TO CONTINUE THROUGH THE WEEK...THEN
LIKELY INTO THE WEEKEND. THE NEXT FRONT EXPECTED ON/AROUND THURS.
HOWEVER WHILE MOISTURE RETURN MAY NOT BE THE GREAT...THE TRACK OF
THE ASSOCIATED UPPER LOW MAY BE FAR ENOUGH SOUTH (ACROSS N TX) TO
CAUSE SOME CONCERN. AT ANY RATE...THE GOING LOWISH POPS SHOULD BE
ALRIGHT FOR NOW (BUT DONT BE TOO SURPRISED IF THEY GO UP). TEMPS
SHOULD HOVER AROUND SEASONAL NORMS THROUGH THE PERIOD. 41

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      71  48  78  59  75 /  40   0   0  20  20
HOUSTON (IAH)              73  51  78  60  76 /  50  10   0  20  10
GALVESTON (GLS)            74  59  73  65  74 /  50  10   0  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 5 AM CDT EARLY THIS
     MORNING FOR THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA
     BAY...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 5 AM CDT EARLY THIS MORNING FOR THE
     FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT 20 TO 60 NM.

&&
Hazardous weather outlook, Mar 30, 8:34 AM CST, 20 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
934 AM CDT MON MAR 30 2009

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-311200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
934 AM CDT MON MAR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SERIES OF COLD FRONTS WILL MOVE ACROSS SOUTHEAST TEXAS THROUGH THE
PERIOD. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO ACCOMPANY
THE FIRST FRONT ON TUESDAY. AT THIS TIME...ANY SEVERE STORM DEVELOPMENT
IS EXPECTED TO BE NORTHEAST THROUGH EAST OF OUR AREA. ISOLATED SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO ACCOMPANY THE NEXT TWO COLD FRONTS...THE
FIRST ON THURSDAY AND THE SECOND LATE SATURDAY NIGHT OR EARLY ON SUNDAY
MORNING. AT THIS TIME...NO SEVERE STORM DEVELOPMENT IS ANTICIPATED WITH
THESE TWO FRONTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Ft Hood radar (KGRK), 110 km away, was scanning. The volume nearest the first event began at 10:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brazos

When
March 31, 4:45 AM CST
Where
Brazos County, 3.11 mi SE of Kurten
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
30.752, -96.229

Trees were downed near the intersection of FM 1179 and FM 2038.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152674.